Family and Caregiver Schizophrenia Discussion Forum

Delusions and antipsychotics

This is about my mom. She’s had delusions for at least the last 30 years. Both persecution and grandiose. Somehow she managed to live with them, though: they would come and go, and at times she had some insight about herself. As far as I know, she’s never had any other symptoms like hallucinations.

About three years ago, however, things came to a head: she left her house with nowhere else to go (out of feelings of danger), got picked up by the police, eventually wound up in a mental hospital, from which she was sent to a nursing home (she is quite elderly). Nowadays she’s very often in a state of panic from her paranoid delusions.

She has refused all treatment, either medicine or therapy: “there’s nothing wrong with me, there’s something wrong with you” (or “with them”). She’s been prescribed risperidone/risperdal, took it briefly and has declared that it “nearly destroyed her brain.” Now she’s been prescribed a 1-month shot of invega sustenna or paliperidone. As her guardian, I gave me agreement for them to give it her. But she’s resisting, and has just telephoned me in a state of utter panic: she’s afraid that the medicine will do something awful to her.

Should I stick with it, and have them give her the shot? Does anyone have experience with delusions and paliperidone or risperidone? Can there be anything to her feeling that it “will destroy her brain?”

This is a very hard decision to make.

Thanks a lot.

Give her the shot. Anti-psychotics cannot destroy someone’s brain unless you are sustainably on an extremely high dose first generation anti-psychotic over a very long period of time. If anything, your mom’s brain has already been damaged significantly by non-compliance with medication over 30 years. Each time a psychotic break happens, the intelligence quotient goes down and a person deteriorates more and more. If she does not have dementia related illnesses, she should be on anti-psychotics.

2 Likes

That is a very hard decision. Im not going to say you should or you shouldn’t but I do have some questions if you don’t mind me asking?
How old is your mother?
How long has she been on the injections?
Have you seen anything positive in her behavior since the medication or injection?
My first thought was that if she has been unmedicated and delusional for 30 years, that was her normal for a very, very long time .
Getting put on the correct medication now and seeing ,feeling the real normal must to be very scary and unfarmiliar to her . You could Tell her Dr about her panic and anxiety and hopefully he/she could give her something to elevate them . CBT counseling would help support her through this very difficult transition into reality.
Its a huge responsibility to be doing this and I applaud you. Stay strong .

1 Like

Thank you, Lirik and Mojoclay, for your comments. To answer Mojoclay’s questions: my mother is 87. That sounds very old, but she’s mostly healthy and, apart from her delusions, everything else is fine. So I feel that, if somehow the delusions could go away or at least become less powerful, her quality of life would improve substantially. She’s never taken paliperidone, and only briefly took risperidone (enough to conclude that was “destroying her brain”), although it’s been prescribed to her for the past three years.

1 Like

@wkarm I agree. Her quality of life would improve substantially.
I would think that its her delustional thinkng that is making her say & feel “its distroying her brain” and that could go away once the right medication is in place .

1 Like

Depot meds work better overall, especially for the non compliant or some might forget their meds occasionally
That alone makes the patient safer overall

I’m hopeful that you will see an improvement… some people are still non compliant again when they are well, so if you can feed her positive attitude when she is first better. That would be better than allowing her time to think of the one little side effect

1 Like

Sorry found that point quite difficult to make

I know you can’t change her mind then either
But be warm and try to encourage positive thoughts

Hi wkarma. I’m sorry… it’s a tough place to be to see our loved ones’ minds go places where we cannot find them…
My personal experience through hospice work and DMH as well as life with multiple family members with various forms of MI has given me my own perspective and I’ll share what I can…
Age related dementias can be difficult to diagnose specifically. Determining which is which I imagine is tricky for any neurologist even with brain imaging if you can get it… You may never have a true answer…
I’ve engaged with older folks with not just Alzheimer’s but also what’s known as Loui Bodies dementia. The paranoia can be extreme. Often violent or intensely scared…
When my own family member deteriorated, we chose to agree with an AP (antipsychotic med) as well as a a light sedative (tramedol)… and understood the damages that prolonged use of a first generation AP opposed to some second generation AP might offer…
Quality of life was foremost concern (overmedication etc.)
The one thing I can say with age related deterioration is that it will never, ever be reversed or better than it is at this very moment in time and if an AP helps to keep it from progressing further… consider and calculate the longevity with the quality of life.

1 Like

Thank you for all the comments and support. So far everyone’s been supportive of the meds, except a private reply that I’ve gotten from someone who said that a family member was severely damaged, to the point of becoming disabled, by risperidone and invega.

Has anyone else had bad experiences with these?

@wkarm what I can say about what you’re asking is ALL antipsychotic medication have side effects and each individual experiences them differently. My son has been on/ tried 5 different medications before he was able to tolerate one and we saw good results. Sometimes it takes a lot of time to find the right one. These included Risperidone and invaga shots. Risperidone didn’t do anything for him and with Invega, he experienced tardive-dyskinesia so we stopped it right away. This doesn’t mean your mother will experience the same things .
The shots are given usually for medical non-compliants or convenience. Would your mom take a pill form medication? Is she in a nursing home and is being observed and given medication?
Personally and this is ONLY my opinion If it was my mother. I would really try to encourage pill forms instead of the shots due to the extened life of the shot in her system ( if she did expereince bad side effects ) and her tolarence for this medication at 87years old.

*The number one thing to do is talk with her Drs about all of this. Its a very difficult decision to make and you need to feel safe about making it for her. Is she being given anything for her anxiety in the mean time ?

1 Like

Hi wkarm,
As her guardian/substitute decision maker, it seems you already gave agreement for the invega sustenna or paliperidone — but you felt bad when your mother called you in a panic about it.
Did she get a shot? Did you go with paliperidone?
It’s a rock and a hard place — she can be miserable at the thought of being medicated, or miserable without medication … not pleasant, either way.
Schizophrenia is characterized by delusions/hallucinations, but paranoia can come and go. Your mother originally left her house with feelings of danger when the paranoia hit hard … and now she is fearful about the medication. As someone mentioned, whatever damage the medication does, there’s cognitive damages to being unmedicated. Lacking insight means she cannot appreciate the latter.
At 87 years of age, her quality of life is not going to change drastically. It’s not about diminishing the hallucinations and accompanying delusions at this point — it’s more about reassuring her so she isn’t fearful and stressed. That could possibly be accomplished with companionship, or she may need a sedative when things get tough for her. At this point, as long as your mother can reach a state of equalibrium whereby she isn’t in a state of panic from the paranoia, that is the best outcome.
At 87 years of age, I wouldn’t worry about the state of her brain, so much as the state of her feeling secure — whether that is achieved with more company, sedatives, or anti-psychotics, is up to you.
You could consider hiring a personal care worker to sit with her through meal times, that might be all the extra she needs. Good nutrition and some attention, does wonders. Good luck! Let us know how you get on.